Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Northern Indiana

April 14, 2006White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 14, 2006, 7:16 PM EDT for White County, Indiana. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2006, 7:16 PM EDT (23:16 UTC)
Expired
Apr 14, 2006, 8:00 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:31 PM EDTHAIL 1Wolcott, INHAIL MEASURED IN WOLCOTT
Apr 14, 7:32 PM EDTHAIL 1.75Wolcott, INGOLF BALL SIZED HAIL OBSERVED 4 MILES WEST OF WOLCOTT
Apr 14, 7:43 PM EDTHAIL 1.75Wolcott, INHAIL OBSERVED IN WOLCOTT
Apr 14, 7:52 PM EDTHAIL 1.55 W Chalmers, INHAIL MEASURED 5 MILES WEST OF CHALMERS BY NWS COOP OBSERVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:03 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 142317
SVRIWX
INC181-150000-
/O.NEW.KIWX.SV.W.0040.060414T2316Z-060415T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN NORTHWEST INDIANA

* UNTIL 800 PM EDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED 7 MILES WEST OF WOLCOTT...OR ABOUT 10
  MILES SOUTH OF RENSSELAER...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...        
  WOLCOTT...
  CHALMERS...
  BROOKSTON...
  MONTICELLO...
  LAKE FREEMAN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4085 8706 4085 8699 4087 8698 4087 8695
      4082 8659 4075 8661 4075 8675 4073 8678
      4058 8678 4058 8694 4067 8710 4079 8710

$$

HITCHCOCK
1 follow-up statement
000 
WWUS53 KIWX 142334
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 PM EDT FRI APR 14 2006

INC181-150000-
/O.CON.KIWX.SV.W.0040.000000T0000Z-060415T0000Z/
WHITE IN-
734 PM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WHITE COUNTY...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE 
DESTRUCTIVE HAIL UP TO BASEBALL SIZE. THIS SEVERE STORM WAS LOCATED 
5 MILES SOUTHEAST OF MONTICELLO...AND MOVING EAST AT 40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL TO GOLF 
BALL SIZED ABOUT 3 MILES WEST OF WOLCOTT NEAR INTERSTATE 65. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4085 8706 4085 8699 4087 8698 4084 8695
      4078 8660 4075 8661 4075 8675 4073 8678
      4058 8678 4058 8694 4067 8710 4079 8710

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:05 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 14, 7:05 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT FRI APR 14 2006

.AVIATION...
CONTINUE CONCERN IN THE NEAR TERM TAF FORECAST IS ONGOING CONVECTION
OUT AHEAD OF AN APPROACHING COLD FRONT. BASED ON RADAR TRENDS AND
ANALYSIS OF INSTABILITY PARAMETERS BELIEVE CONVECTION WILL STAY
SOUTH OF SOUTH BEND. FORT WAYNE A LITTLE MORE CHALLENGING AS IT
SHOULD BE ON NORTHERN EXTENT OF SHOWER AND THUNDERSTORM ACTIVITY.
KEPT VCTC IN FORT WAYNE TAF FOR THIS REASON. COLD FRONT WILL SWEEP
THROUGH LATER THIS EVENING QUICKLY BRINGING AN END TO THUNDERSTORM
ACTIVITY. LARGE SCALE SUBSIDENCE AND DRY BOUNDARY LAYER CONDITIONS
SHOULD PRECLUDE CUMULUS DEVELOPMENT DURING THE DAY SATURDAY AND
RESULT IN MAINLY CLEAR SKIES THROUGH THE DAY.

&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND SATURDAY

PRIMARY FOCUS ON CONVECTIVE AND SEVERE WEATHER POTENTIAL THIS
EVENING. UPSCALE CLUSTER OF SEVERE STORMS DEVELOPED QUICKLY ALONG
THE WABASH RIVER VALLEY WITHIN THE PAST HOUR...MOST LIKELY IN AREA
OF ENHANCED CONVERGENCE ALONG OLD OUTFLOW BOUNDARY WHICH HAS BEEN
PROGRESSING SOUTH THROUGH THE CWA THIS AFTERNOON. THIS STORM WILL
CONTINUE TO POSE A SEVERE THREAT NEXT HOUR WITH MAINLY HAIL AND
ISOLATED WIND. OF GREATER CONCERN IS MESOSCALE TRENDS UPSTREAM. SPC
MESOANALYSIS PAGE INDICATING MODERATE TO STRONG INSTABILITY OVER
NORTH CENTRAL INDIANA...WITH THE CINH CONTINUING TO DECREASE. WATER
VAPOR IMAGERY SHOWING WELL DEFINED MID LEVEL SHORTWAVE MOVING SE
THROUGH WISCONSIN THIS AFTERNOON ALONG WITH A WEAK LOW LEVEL COLD
FRONT IS PRODUCING ORGANIZED PRESSURE FALLS OVER WESTERN ILLINOIS.
SUSPECT INCREASING LARGE SCALE SUPPORT FOR ASCENT COUPLED WITH THE
ERASING OF CINH AND FAVORABLE DEEP LAYER SHEAR/INSTABILITY WILL
LIKELY SUPPORT ADDITIONAL DEVELOPMENT BETWEEN 21Z AND 00Z JUST
UPSTREAM OF CURRENT WATCH BOX OVER NE OR EAST CENTRAL ILLINOIS. IF
IT DOES FORM...CONVECTION SHOULD PROPAGATE SE THROUGH THE CWA
THROUGH THE EVENING. HAVE GONE WITH LIKELY POPS FOR THE EVENING
WITHIN THE WATCH BOX...CHANCE POPS OVER THE NORTHERN ZONES.

OVERNIGHT SURFACE COLD FRONT WILL DROP SE ACROSS THE CWA...LIKELY
MODULATED BY CONVECTIVE COLD POOLS. THIS WILL END THREAT OF
CONVECTION FROM NW TO SE OVERNIGHT. ON SATURDAY DRIER NE LOW LEVEL
FLOW WILL AID IN REMOVING LOW LEVEL MOISTURE AND THUS CONVECTIVE
THREAT. WILL CONTINUE WITH A DRY FORECAST. COOLER H85 TEMPS WILL
KEEP HIGHS DOWN FROM TODAY...BUT STILL WELL ABOVE NORMAL WITH LOW
70S OVER MUCH OF THE CWA.

LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY

MAIN DIFFICULTY REMAINS W/WAVERING FNTL ZONE INADV OF EJECTING SW
TROUGH ALG COAST OF SRN CA THIS AFTN. HWVR AS EVIDENCED TDA...OUTFLW
BNDRY FM LAST NIGHTS CONVN CERTAINLY PLAYING HAVOC ON MODEL
PLACEMENT AND SUBSEQUENT DVLPMNT. ATTM FAVOR GROSS SYNOPTIC
DEPICTION OF THE NAM WHICH LIKE OTHER SOLUTIONS HAS SLOWED IT EWD
EJECTION OF WRN SYS OUT OF THE PLAINS SUN AND WEAKER. THUS PREFER IS
WWD POSITIONING W/CONVN SUN AFTN/EVE. GFS SOLUTION SERIOUSLY
CONTAMINATED W/ITS SPURIOUS DVLPMNT ACRS IWX CWA THIS AFTN AND
LIKELY NO BTR BEYOND. AS SUCH WILL ATTEMPT TO REFINE POP/WX GRIDS
SUN AND SUN NIGHT. BEST CHC FOR RAINFALL APPEARS TO BE LT SAT NIGHT
INTO EARLY SUN COINCIDING W/STG LL THETA-E ADVTN. TEMPS EVEN MORE
PROBLEMATIC W/THERMAL RIDGING STILL INTACT OVERHEAD BUT TEMPERED BY
EXTENSIVE CLD CVR AND PENCHANT FOR AT LEAST AM SHOWERS. THUS GOING
NUMBERS IN LOW TO UPPER 60S STILL MATCHED W/LATEST GUIDANCE NUMBERS
AND ACCEPTED.

BEYOND THAT CONSIDERABLY UNCERTAINTY REMAINS W/YET ANOTHER STG SW
POISED TO SHIFT SLOWLY EWD ACRS THE CONUS. YDA/S PLACEMENT/TIMING
BASICALLY OUT THE DOOR W/00Z GUIDANCE DEPICTING A MORE AMPLIFIED
HIGH LATITUDE BLOCK DVLPG ACRS THE US. THIS FAVORS THE SLOWER EWD
PROGRESSION OF DEEP CLOSED LOW AND LATER TIMING INTO GREAT LAKES THU
NIGHT/FRI AND ABT 24HRS LATER THEN SHOWN YDA. AS SUCH WILL CONT W/NO
MENTION YET BUT DO NOTE A GOOD CHC FOR RAINFALL (BTR THEN LAST FEW
DAYS) WILL MATERIALIZE AT SOME POINT LT NXT WEEK. TEMPS WILL CONT
AOA SEASONABLE NORMS THROUGH THE WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...HITCHCOCK/BOGUTH
LONG TERM...HOLSTEN
Hazardous weather outlook, Apr 14, 5:58 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT FRI APR 14 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT FRI APR 14 2006 /558 AM EDT FRI APR 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT...ESPECIALLY
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-151000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT.SOME
OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.
SOME OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND
DAMAGING WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Apr 14, 2:44 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             MACY                    40.96N  86.13W
04/14/2006  M1.00 INCH       MIAMI              IN   TRAINED SPOTTER

            HAIL FALL LASTED TWO MINUTES
Local storm report, Apr 14, 3:07 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ANDREWS                 40.86N  85.60W
04/14/2006  M1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER
Local storm report, Apr 14, 3:11 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             HUNTINGTON              40.88N  85.51W
04/14/2006  M0.88 INCH       HUNTINGTON         IN   TRAINED SPOTTER
Local storm report, Apr 14, 3:13 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             ANDREWS                 40.86N  85.60W
04/14/2006  M0.75 INCH       HUNTINGTON         IN   SPOTTER
Local storm report, Apr 14, 3:31 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             OSSIAN                  40.88N  85.17W
04/14/2006  E0.75 INCH       WELLS              IN   TRAINED SPOTTER
Local storm report, Apr 14, 4:00 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT FRI APR 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     2 S BLUFFTON            40.71N  85.17W
04/14/2006                   WELLS              IN   LAW ENFORCEMENT

            ROOF DAMAGE TO RESIDENCE LARGE TREE DOWN AND SEVERAL
            LARGE TREE BRANCHES DOWN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:37 PM EDTSevere Thunderstorm WarningIWXFulton, Miami19 min
Apr 14, 2:42 PM EDTSevere Thunderstorm WarningIWXWabash36 min
Apr 14, 2:52 PM EDTSevere Thunderstorm WarningIWXHuntington38 min
Apr 14, 3:12 PM EDTSevere Thunderstorm WarningIWXAllen, Wells36 min
Apr 14, 3:30 PM EDTSevere Thunderstorm WarningIWXAdams45 min
Apr 14, 7:46 PM EDTTornado WarningIWXWhite29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.